Mike the Mad Biologist

The FDA just halted clinical trials for using the antibiotic Ketek (telithromycin-a macrolide antibiotic) to treat ear infections and tonsilitis in children because it can cause liver failure, blurred vision and loss of consciousness in adults. Some FDA officials have urged withdrawing Ketek entirely because the danger to patients. Unfortunately, we might need Ketec to treat certain multidrug resistant infections. I would urge that Ketec not be banned (but labelled like hell) so that it can be used as a drug of last resort, in the same way colistin is (which can cause kidney damage).

Comments

  1. #1 drcharles
    June 10, 2006

    wow.
    a patient in my office had a case of acute hepatitis from ketek. i only prescribe it now for resistant cases, it does work quite well.

  2. #2 Dr. Mary
    June 11, 2006

    I have prescribed ketek exactly 3 times, all from the drug sample closet when we didn’t have a z-pack available and all to people without insurance or money. This is wrong in so many ways, but illustrates a tiny piece of what is broken about health care financing in the U.S. Until these folks get (better) insurance, they will be preferentially exposed to potentially dangerous drugs that are not the most appropriate choice for them clinically. None of them got hepatitis and they all got better. Just doing my piece to evolve more resistant pathogens.

  3. #3 james gaulte
    June 12, 2006

    For what sort of multidrug resistant infections have you needed to use Ketex? In spite of (or perhaps because of) a energetic physician thought leader effort to hype the drug,I really did not see a definite use for it.

  4. #4 Omaha
    June 14, 2006

    I was on KETEX last October and November and then presented with extremely, critically high enzyme levels in the pancreas that couldn’t be explained.I suggested KETEX as that was the new addition but everyone said, no, no, no. I have been experiencing very severe bruising since and am on KETEX again. Now I am wondering if KETEX has been the culprit all along.

  5. #5 durksipkins
    July 12, 2006

    Ketek is a useless drug that contributes little to the formulary and is dangerous. The best Aventis can do is issue warnings?? All that does is shift the liability to the physician.

    My previously healthy son took Ketek just before being diagnosed with Type I Diabetes. His glucose and urine were normal until after he took Ketek. Coincidence?? Sure, maybe.

    I kicked the Aventis reps out of my three clinics. Shameless. All they can do is quote a bunch of bullshit statistics on safety.

  6. #6 Dori
    February 25, 2009

    I would like to go over the last 3 years w/expert regarding Ketex. I am a pack rat and save all especially labs and after Ketex life has been awful. About 6 months after violent allergic episode that I stopped after 3 days, I have had high enzymes and a 1 of 3 in country Hep C sub 4 sub e???. I had cysts cut out now my thyroid is blown up and I was aked if exposed to radiation and now suspicious nodes in throat by voice box. My doc of 20 years during Interferon treatment dropped me. 1st it was missed appointments and when that proved wrong owe money. Since I am a pay as I go and had zero problem with bill it must be computer error. Right before this I was asked by Insurance to see if diabetic and then a month later without notice they stopped treatment for Hep first saying I didn’t take. At first I was suspicious of insurance co but for some reason I decided to look up Ketex. I gave up on after Dr at Duke in paper years back couldn’t be reached anymore. He was the one with 3 patients dying or liver transplant in a week there. After reading up on it I see so many similiarities to what my life is like. I use to work 100 a week now sleep 24/7 sometimes. Nothing about me is the same and all I want is to feel better. I will not deny I am a little scared and fearful and know I wonder if my doc of 20 years dropped me because of a alert to docs from pharmacy on be on the lookout this patient took Ketex. Stupid I know but the events of last year in particular have me filled with whys and seeking answers.

  7. #7 DJ
    July 6, 2009

    Ketek is a dangerous drug. I was given this medication over 3 years ago and immediately was put in the hospital for a week and was out of work for a month and a half. And as of now need to go back and get my liver check to see if I am suffering from this medicaton again. I am in constent pain and life is unbareable to manage on some days.

The site is currently under maintenance and will be back shortly. New comments have been disabled during this time, please check back soon.